Pharmacopsychiatry 2012; 45(01): 30-34
DOI: 10.1055/s-0031-1286346
Letter
© Georg Thieme Verlag KG Stuttgart · New York

Correlation of QTc Interval ­Prolongation and Serum Level of Citalopram after Intoxication – A Case Report

S. Unterecker
1  Department of Psychiatry, Psychosomatics and Psychotherapy, University Hospital of Würzburg, Germany
,
B. Warrings
1  Department of Psychiatry, Psychosomatics and Psychotherapy, University Hospital of Würzburg, Germany
,
J. Deckert
1  Department of Psychiatry, Psychosomatics and Psychotherapy, University Hospital of Würzburg, Germany
,
B. Pfuhlmann
1  Department of Psychiatry, Psychosomatics and Psychotherapy, University Hospital of Würzburg, Germany
› Author Affiliations
Further Information

Publication History

received 20 May 2011
revised 15 July 2011

accepted 29 July 2011

Publication Date:
12 October 2011 (online)

Abstract

Citalopram (CIT) is a widely used antidepressant which acts by a selective serotonin reuptake inhibition. It is considered to be safer than tricyclic antidepressants at therapeutic levels, but also with respect to intoxications. We report the case of a 46-year-old woman, who ingested in suicidal intention 1400 mg CIT. During the following inpatient treatment repeatedly ECGs and determinations of the serum level of CIT were performed. Initially the patient’s serum level of CIT was 1231 ng/mL and QTc interval was 541.60 ms. It took 12 days until the serum level of CIT fell below the upper threshold of the recommended therapeutic range (130 ng/mL). The QTc interval on the sixth day after the intoxication for the first time was below 500 ms. The QTc interval correlated significantly with the serum level of CIT after intoxication (r=0.943; p<0.005). Although CIT is estimated as a safe antidepressant regarding serious adverse effects, toxic doses can lead to potentially hazardous ECG changes which according to our findings correlate strongly with the serum level of the drug.